The trusted source for
healthcare information and
Erythromycin and the Heart
Abstract & Commentary
Synopsis: Erythromycin use is associated with a 2-fold increased risk of sudden cardiac death and a 5-fold increase in those who concurrently receive other medications that significantly inhibit its metabolism by CYP3A4.
Source: Ray WA, et al. Oral Erythromycin and the Risk of Sudden Death from Cardiac Causes. N Engl J Med. 2004; 351:1089-1096.
Murray and colleagues evaluated a cohort of Tennessee Medicaid enrollees with 1,249,943 person-years of follow-up in order to evaluate the association with erythromycin use and the risk of sudden cardiac death. The rate of such deaths in the community was twice as high in concurrent erythromycin recipients, when compared to amoxicillin or past erythromycin recipients.Neither of the latter 2 groups evidence an increased risk of sudden cardiac death.
The adjusted incidence of sudden cardiac death was approximately 5 times higher among erythromycin recipients who concurrently received a medication known to significantly inhibit hepatic cytochrome P-450 3A (CYP3A) isoenzymes. The inhibitors considered were azole antifungals, diltiazem, verapamil, and troleandomycin, as well as clarithromycin. Patients receiving HIV protease inhibitors were excluded. In fact, however, calcium channel blockers accounted for almost all the concurrent use and all cases of sudden cardiac death in this group. No such deaths occurred in patients concurrently receiving calcium channel blockers (mostly nifedipine) that did not inhibit CYP3A. The concomitant use other drugs associated with QTc prolongation or torsades de pointes, including antiarrhyrhmics such nitazoxanide as quinidine, sotalol and the like, did not appear to increase the risk of erythromycin administration.
Comment by Stan Deresinski, MD, FACP
Erythromycin prolongs cardiac repolarization, as reflected in an increased duration QTc interval by blocking the HERG (human ether go-go related) channel, the rapidly activating component (Ikr) of the delayed rectifier potassium channel. Erythromycin appears to be the highest blocker of this ion channel among available antibiotics. In addition to other macrolide antibacterials, some fluoroquinolones may also prolong the QTc interval. Other (non-antibacterial) antimicrobials associated with prolongation of cardiac repolarization are halofantrine and pentamidine. In individuals with polymorphisms in their HERG gene, however, other antibiotics, including trimethoprim-sulfamethoxazole, have been reported to block Ikr.1
Erythromycin is normally metabolized by the CYP3A isozyme. The coadministration of drugs which inhibit that metabolism results in increased erythromycin exposure, with the resultant potential for significant QTc prolongation and risk of torsades de pointes. Erythromycin may have been around for a long time, but clinicians should take a little extra time in considering its prescription.
1. Sesti F, et al. A Common Polymorphism Associated With Antibiotic-Induced Cardiac Arrhthymia. Proc Natl Acad Sci USA. 2000;97:10613-10618.
2. Roden DM. Drug-Induced Prolonation of the QT Interval. N Engl J Med. 2004;350:1013-1022.
Stan Deresinski, MD, FACP, Clinical Professor of Medicine, Stanford; Associate Chief of Infectious Diseases, Santa Clara Valley Medical Center, is Editor of Infectious Disease Alert.